Optometry & Vision Science

Skip Navigation LinksHome > October 2012 - Volume 89 - Issue 10 > Imatinib Mesylate (Gleevec) Induced Unilateral Optic Disc Ed...
Optometry & Vision Science:
doi: 10.1097/OPX.0b013e318269111d
Clinical Communications

Imatinib Mesylate (Gleevec) Induced Unilateral Optic Disc Edema

DeLuca, Crystal*; Shenouda-Awad, Nancy*; Haskes, Charles; Wrzesinski, Stephen

Collapse Box

Abstract

Purpose. Imatinib mesylate (Gleevec) is a chemotherapy medication developed to treat chronic myelogenous leukemia as well as gastrointestinal stromal tumors (Savage, N Engl J Med 2002;346:683–93). Ocular side effects are commonly reported with the use of imatinib mesylate, such as periorbital edema and epiphora. More serious ocular side effects, such as optic disc edema, are rarely reported.

Case Report. This case is of a patient who presented with monocular painless loss of vision in the left eye from a previously documented 20/20 to 20/70 shortly after starting treatment with imatinib mesylate.

Results. Every aspect of the ocular presentation and clinical history were addressed to unveil the cause of the disc edema. After ruling out all other causes, the patient was later diagnosed with unilateral optic disc edema as a related side effect of the toxicity from imatinib mesylate.

Conclusions. The properties of imatinib mesylate and the possible etiology of secondary optic disc edema are discussed. This study aims to highlight the importance of systemic medications review for possible etiology of ocular disease as well as the multidisciplinary approach to managing oncology patients with ocular side effects.

© 2012 American Academy of Optometry

Login

Article Level Metrics

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.